Missouri, 2007

Hail and Damaging Winds in Missouri, July 9, 2007

July 9, 2007 · NWS LSX · 12 events in 4 counties and zones

Scattered severe thunderstorms formed during the afternoon across the St. Louis Metropolitan area and adjacent portions of Southwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered severe thunderstorms formed during the afternoon across the St. Louis Metropolitan area and adjacent portions of Southwest Illinois. A man was struck by lighting and killed in St. Louis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 9:10 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 9:10 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT MON JUL 9 2007

.UPDATE...
AT THE SURFACE...A WEAK COLD FRONT WAS MAKING STEADY BUT SLOW
PROGRESS ACROSS NORTHERN MISSOURI WITH CU FIELD EVIDENT ON
VISIBILE SATELLITE IMAGE. GULF MOISTURE HAS RETURNED THIS MORNING
WITH MOST OBS NOW REPORTING DEWPOINTS IN THE LOWER 70S. 12Z MAP
ANALYSIS IDENTIFIED TWO UPPER LEVEL DISTURBANCES THAT WILL BE KEY
PLAYERS FOR THIS AFTERNOONS WEATHER. THE FIRST EXTENDED FROM THE
UPPER MIDWEST INTO THE CENTRAL PLAINS AND THE SECOND STRETCHED
FROM OKLAHOMA SOUTHWEST INTO TEXAS. THESE TWO SHORTWAVES WILL
PROVIDE WEAK FORCING ON AN UNSTABLE AND WEAKLY CAPPED ATMOSPHERE
WHICH WILL HELP INITIATE SCATTERED CONVECTION ACROSS THE REGION
THIS AFTERNOON. HAVE INCREASED POPS ACCORDINGLY.

CVKING

&&

.DISCUSSION...
FCST PROBLEM FOR THE SHORT TERM WILL BE CHCS OF PRECIP. FOR
TDY...CDFNT CURRENTLY OVR CNTRL IA INTO NB IS PROGD TO MOVE SWD INTO
NRN MO THIS EVE. MDLS WASH OUT THE CDFNT BY 06Z TUES...REMOVING
ANY FOCUS FOR FORCING. THEREFORE...HAVE ONLY CHC POPS FOR TDY INTO
TNGT. THE OTHER WX FOCUS FOR TDY IS THE HEAT. DWPTS WILL BE CLIMBING
INTO THE UPR 60S TO LWR 70S AND MAX TEMP IN THE LWR 90S WILL GIVE
HEAT INDICES NEAR THE CENTURY MARK THIS AFTN.

MDLS BRING SECONDARY CDFNT SWD INTO CWA TUES EVE. THIS CDFNT HAS
GOOD UPR LVL FORCING AND LOOKS TO BE OUR BEST CHC FOR PRECIP IN THE
SHORT TERM. MDLS PROG THE CDFNT S OF THE CWA BY 12Z WED. LWR DWPTS
AND TEMPS BEHIND THE CDFNT WILL BRING BELOW AVG WX TO THE AREA FOR
THE REMAINDER OF THE WEEK.

MDLS PREFERRED FOR THIS FCST PACKAGE ARE THE NAM AND UKMET. HAVE
LITTLE CONFIDENCE IN THE GFS AS IT WAS PLAGUED BY CONVECTIVE
FEEDBACK EARLY IN THE FCST CYCLE. BELIEVE NAM HAS BETTER HANDLING ON
TIMING OF SYNOPTIC FEATURES...AS THE UKMET HAS BEEN A LITTLE SLOW TO
MOVE FEATURES LATELY.

WENT JUST BELOW THE WARMEST MOS GUIDANCE FOR TEMPS TDY AND TMW AS
THIS HAS VERIFIED WELL THE PAST FEW DAYS. AFTR FROPA...GENERALLY
WENT BLW GUIDANCE.

TILLY

&&

.AVIATION...
FOR THE 18Z TAFS...SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON. WILL ADD VCTS AND NOWCAST THESE STORMS
AS COVERAGE WILL BE OF THE SCATTERED VARIETY. OTHERWISE...LIGHT
SOUTHWEST WINDS TO CONTINUE AHEAD OF DECAYING COLD FRONT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 9, 10:03 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1103 AM CDT MON JUL 9 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1103 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING BEFORE DISSIPATING. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AS
A COLD FRONT MOVES THROUGH THE AREA. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HEAVY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The St Louis radar (KLSX), 38 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, St. Louis (C)

When
July 9, 12:45 PM CST
Where
St. Louis (C) County, Baden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.730, -90.250

An overhead canopy was blown down at Riverview and Hall Street in North St. Louis.

Thunderstorm Wind, Franklin

When
July 9, 1:10 PM CST
Where
Franklin County, Washington
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.550, -91.000

Thunderstorm winds caused scattered tree damage in Washington. A large tree limb fell on a house on West Fourth Street causing some roof damage. Several trees and large limbs were downed along the Rotary Riverfront Trail.

Lightning, St. Louis

When
July 9, 1:15 PM CST
Where
St. Louis County, Florissant
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.780, -90.330

A 25 year old man was killed by a lightning strike while he was walking along the 1800 block of North New Florissant Road.

Hail, St. Louis (C)

When
July 9, 3:05 PM CST
Where
St. Louis (C) County, Tower Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -90.280

Hail, St. Louis

When
July 9, 3:15 PM CST
Where
St. Louis County, Mehlville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -90.300

Hail, St. Louis (C)

When
July 9, 3:25 PM CST
Where
St. Louis (C) County, Tower Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.650, -90.280

Storm spotters reported hail up to 1 1/4 inch in South St. Louis.

Hail, St. Louis

When
July 9, 3:30 PM CST to 3:50 PM CST
Where
St. Louis County, Affton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.550, -90.330

Hail up to nickel size was reported to have fallen in the Affton area for about 20 minutes.

Hail, St. Louis

When
July 9, 4:00 PM CST
Where
St. Louis County, Ellisville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.600, -90.580

Local law enforcement reported nickel size hail.

Hail, St. Louis

When
July 9, 4:05 PM CST
Where
St. Louis County, Ballwin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.580, -90.570

Strom spotters reported hail up to 1 1/4 inch.

Thunderstorm Wind, St. Louis

When
July 9, 4:30 PM CST
Where
St. Louis County, Chesterfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -90.570

Storm spotters reported 6 inch diameter tree limbs down.

Thunderstorm Wind, St. Louis

When
July 9, 4:40 PM CST
Where
St. Louis County, Maryland Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.720, -90.430

Storm spotters reported billboards damaged at I-70 and I-170.

Thunderstorm Wind, Montgomery

When
July 9, 5:30 PM CST
Where
Montgomery County, 5 mi NW of Rhineland
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.771, -91.585

Thunderstorm winds blew the tin roof off a barn and downed some large tree limbs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, St. Louis2007-07-0925MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46876, 46879, 46883, 46885, 46900, 46887, 46899, 46902, 46904, 46906, 46909, 46913.